Volume 9, issue 3 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
The colored Jones function is q-holonomic

Stavros Garoufalidis and Thang T Q Le

Geometry & Topology 9 (2005) 1253–1293

arXiv: math.GT/0309214


A function of several variables is called holonomic if, roughly speaking, it is determined from finitely many of its values via finitely many linear recursion relations with polynomial coefficients. Zeilberger was the first to notice that the abstract notion of holonomicity can be applied to verify, in a systematic and computerized way, combinatorial identities among special functions. Using a general state sum definition of the colored Jones function of a link in 3–space, we prove from first principles that the colored Jones function is a multisum of a q–proper-hypergeometric function, and thus it is q–holonomic. We demonstrate our results by computer calculations.

holonomic functions, Jones polynomial, Knots, WZ algorithm, quantum invariants, $D$–modules, multisums, hypergeometric functions
Mathematical Subject Classification 2000
Primary: 57N10
Secondary: 57M25
Forward citations
Received: 28 October 2004
Revised: 20 July 2005
Accepted: 3 July 2005
Published: 24 July 2005
Proposed: Walter Neumann
Seconded: Joan Birman, Vaughan Jones
Stavros Garoufalidis
School of Mathematics
Georgia Institute of Technology
Georgia 30332-0160
Thang T Q Le
School of Mathematics
Georgia Institute of Technology
Georgia 30332-0160